Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 103, NWS Austin/San Antonio, TX

June 12, 2014Gillespie County, Kerr County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 12, 2014, 5:03 PM CDT for Gillespie County, Kerr County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2014, 5:03 PM CDT (22:03 UTC)
Expired
Jun 12, 2014, 6:00 PM CDT
In force
57 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Gillespie County, TX, Kerr County, TX

The radar

The Laughlin AFB radar (KDFX), 135 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 4:06 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 10.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2014-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2014-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1455 J/kg
Mixed-layer CIN
-391 J/kg
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

198 
WUUS54 KEWX 122203
SVREWX
TXC171-265-122300-
/O.NEW.KEWX.SV.W.0103.140612T2203Z-140612T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
503 PM CDT THU JUN 12 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL GILLESPIE COUNTY...
  NORTHWESTERN KERR COUNTY...

* UNTIL 600 PM CDT.

* AT 458 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15 MILES
  NORTHWEST OF MOUNTAIN HOME...OR 18 MILES SOUTHEAST OF JUNCTION...
  AND MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE KERR WILDLIFE MANAGEMENT
  AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 3029 9936 3029 9931 3024 9922 3004 9946
      3029 9970 3030 9968 3030 9967 3030 9937
TIME...MOT...LOC 2203Z 315DEG 12KT 3029 9955

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 4:15 PM CDT, 48 minutes earlier.

Area forecast discussion, Jun 12, 4:15 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
415 PM CDT THU JUN 12 2014

.UPDATE...
RAN A QUICK UPDATE TO ACCOUNT FOR TORNADO WATCH 288. UPDATED
PRODUCTS HAVE BEEN SENT.

HAMPSHIRE

&&

.PREV DISCUSSION... /ISSUED 348 PM CDT THU JUN 12 2014/

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
CONVERGENCE ZONE OVER ROUGHLY A PANDALE TO JUNCTION TO LLANO LINE
AS A RESULT OF OUTFLOWS FROM STORMS FROM THURSDAY NIGHT. THIS AREA
WILL LIKELY BREAK OUT WITH STRONG TO SEVERE THUNDERSTORMS AS A
SHORTWAVE MOVES THROUGH W TX LATE THIS AFTERNOON INTO THIS
EVENING. A BROADER SHORTWAVE TO THE NORTH WITH AN ASSOCIATED COLD
FRONT WILL ALSO ENHANCE STORM POTENTIAL LATE TONIGHT WITH HIGH RES
MODELS CONSISTENTLY SHOWING CLUSTERS OF STORMS DROPPING S/E FROM
NORTH TX INTO CENTRAL TX LATER THIS EVENING. CAPES AT OR ABOVE
4000 J/KG AND MODERATE SHEAR SHOULD COMBINE WITH THE SURFACE FOCUS
TO PROVIDE THE INGREDIENTS AVAILABLE TO PROMOTE SEVERE STORMS...A
FEW CAPABLE OF PRODUCING VERY LARGE HAIL...DAMAGING WINDS AND A
TORNADO OR TWO. BACKED SURFACE WINDS NORTH OF THIS BOUNDARY COULD
MEAN THE THREAT FOR TORNADOES COULD CONTINUE WELL INTO THE
EVENING...POSSIBLY BEING BOOSTED BY THUNDERSTORMS MOVING INTO THE
AREA THAT WOULD ORIGINATE FROM THE COLD FRONT TO THE NORTH. HEAVY
RAIN THREATS ARE EXPECTED TO BE SECONDARY...AS PROGRESSIVE STORM
MOTIONS OVER 25 MPH ARE EXPECTED AND THE LOW LEVEL INFLOW
ENVIRONMENT IS NOT IDEAL FOR THE FORMATION OF AN MCS. THIS OPINION
IS FORMED BASED ON THE SPORADIC LOCATIONS OF THE 850 MB THETA-E
FIELDS WHICH SHIFT WESTWARD AS THE STORMS SHIFT EAST.

A FEW LINGERING THUNDERSTORMS WILL LAST THROUGH THE NIGHT AND BE
CAPABLE OF PRODUCING SOME SPOTTY DOWNPOURS EAST OF I-35 CORRIDOR
BEFORE STABILITY ATTEMPTS TO TAKE OVER AGAIN FOR FRIDAY FRIDAY
NIGHT.

LONG TERM (SATURDAY THROUGH THURSDAY)...
A FLATTENED UPPER RIDGE AXIS WILL REMAIN NEAR THE FORECAST AREA
AND COULD BE TROUBLESOME ON POPS AND TEMPS IN THE LATER PERIODS.
THE NARROWNESS OF THE RIDGE MEANS THERE IS A GOOD CHANCE THAT SOME
OF THE MOISTURE FROM HURRICANE CRISTINA COULD GET ENTRAINED INTO
THE SYSTEM. THE CANADIAN AND ECMWF ALREADY APPEAR TO BE HEDGING
THEIR BETS WITH THE ECMWF MID LEVEL PATTERNS LOOKING VERY
UNSTABLE OVER SOUTH TX IN THE EARLY TO MIDDLE PART OF NEXT WEEK.
A CANADIAN/GFS BLEND IS PREFERRED FOR NOW SO AS NOT TO STRAY TOO
FAR FROM THE IDEA THAT THE RIDGE AXIS CAN HOLD TOGETHER AND KEEP
US DRY. BLENDED GUIDANCES WERE ADOPTED FOR TEMPERATURES AND SOME
SLIGHT CHANCE POPS WERE THROWN IN FOR MAINLY MONDAY INTO TUESDAY.

CLIMATE...
DRT RECORDS IN JEOPARDY
DATE  HIGH YEAR
06/12 106  2001
06/13 105  1960

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  91  73  92  72 /  60  20  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  73  90  71  92  71 /  60  20  10  -   -
NEW BRAUNFELS MUNI AIRPORT     74  92  72  93  72 /  40  20  10  -   -
BURNET MUNI AIRPORT            72  88  71  90  70 /  60  20  10  -   -
DEL RIO INTL AIRPORT           78  99  76 100  76 /  30  10  10  -   20
GEORGETOWN MUNI AIRPORT        72  88  71  90  71 /  60  20  10  -   -
HONDO MUNI AIRPORT             75  94  73  95  72 /  30  10  -   -   -
SAN MARCOS MUNI AIRPORT        74  91  73  92  72 /  40  20  10  -   -
LA GRANGE - FAYETTE REGIONAL   76  91  73  92  73 /  40  30  -   -   -
SAN ANTONIO INTL AIRPORT       75  93  74  93  73 /  30  20  -   -   -
STINSON MUNI AIRPORT           76  94  74  95  74 /  30  20  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL NOON CDT FRIDAY FOR THE FOLLOWING COUNTIES:
DIMMIT...KINNEY...MAVERICK...VAL VERDE...ZAVALA.

&&

MESOSCALE/AVIATION...26
SYNOPTIC/GRIDS...29
PUBLIC SERVICE/DATA COLLECTION...12
Hazardous weather outlook, Jun 12, 1:05 PM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
105 PM CDT THU JUN 12 2014

TXZ171>173-183>194-202>209-217>225-228-131100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
105 PM CDT THU JUN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS INCREASING CONFIDENCE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS LATE THIS AFTERNOON INTO THE EVENING MAINLY NORTH OF
INTERSTATE 10 AND ALONG THE INTERSTATE 35 CORRIDOR NORTHEAST OF
SAN ANTONIO. THE INTERACTION OF A DESTABILIZING ATMOSPHERE WITH A
SOUTHEASTWARD MOVING COLD FRONT AND A DRY LINE OVER WEST CENTRAL TEXAS
IS EXPECTED TO PRODUCE SCATTERED THUNDERSTORMS LATE THIS AFTERNOON.
THESE STORMS WILL HAVE A TENDENCY TO BECOME INTENSE TO SEVERE AS
THEY MOVE ON A GENERAL EAST TO SOUTHEAST TRACK ACROSS THE NORTHERN
PORTIONS OF SOUTH CENTRAL TEXAS. MAIN IMPACTS WITH THESE POTENTIAL
SEVERE STORMS WILL BE DAMAGING WIND GUSTS...LARGE HAIL AND
ISOLATED TORNADOES.

A HEAT ADVISORY IS IN EFFECT UNTIL NOON CDT FRIDAY FOR PARTS OF
THE SOUTHERN EDWARDS PLATEAU AND RIO GRANDE PLAINS.
TEMPERATURES AND HEAT INDICES TO REACH THE 105 TO 110 DEGREE
RANGE. MINIMUM TEMPERATURES ONLY FALLING TO AROUND 80 DEGREES.

ELSEWHERE...HEAT INDEX VALUES TO RANGE FROM 100 TO 106 THIS AFTERNOON
FROM THE HILL COUNTRY EASTWARD ACROSS THE I 35 CORRIDOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

HEAT INDEX VALUES TO RANGE FROM 100 TO 106 FRIDAY AFTERNOON FROM
THE RIO GRANDE PLAINS TO SAN ANTONIO AND ALONG THE I 35 CORRIDOR
TOWARDS AUSTIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY INTO THE EVENING.

In the hours before

Special weather statement, Jun 12, 4:41 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
441 PM CDT THU JUN 12 2014

TXZ186-188-122245-
GILLESPIE-KERR-
441 PM CDT THU JUN 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR AND
SOUTHWESTERN GILLESPIE COUNTIES UNTIL 545 PM CDT...

AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF SEGOVIA...OR 16 MILES
SOUTHEAST OF JUNCTION...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MOUNTAIN HOME...
  HUNT...
  WALTONIA...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3024 9915 3003 9930 3027 9970 3030 9969
      3030 9930
TIME...MOT...LOC 2141Z 296DEG 32KT 3030 9954

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 12:05 PM CDTHeat AdvisoryEWXDimmit, Kinney, Maverick, Val Verde, Zavala10 hr
Jun 12, 4:41 PM CDTSpecial Weather StatementEWXKerr64 min
Jun 12, 5:15 PM CDTSevere Thunderstorm WarningEWXEdwards, Gillespie, Kerr, Real45 min
Jun 12, 5:53 PM CDTTornado WarningEWXEdwards, Kerr, Real48 min
Jun 12, 6:28 PM CDTAreal Flood AdvisoryEWXEdwards, Kerr, Real2 hr
Jun 12, 6:38 PM CDTSevere Thunderstorm WarningEWXBandera, Edwards, Kerr, Real37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.